A clonidine overdose is a medical emergency, and symptoms normally develop within two hours of exposure to an overdose of this drug. Some of the most common signs of an overdose of clonidine include blood pressure changes, drowsiness, or an overall feeling of weakness. The heart rate may decrease, the skin may begin to feel cold, and loss of consciousness may occur. A severe overdose may result in seizures, heart damage, or even death. A patient with a suspected clonidine overdose should be transferred to the nearest medical facility as quickly as possible in order to prevent possible life-threatening complications.
Blood pressure changes are often one of the first signs of a clonidine overdose. Elevated blood pressure changes may cause symptoms such as blurred vision, headache, or confusion. Anxiety, chest pain, and shortness of breath may also occur as a result of severe high blood pressure. Signs of lowered blood pressure levels may include drowsiness, shallow breathing, or a slowed heart rate. A person with extremely low blood pressure levels may feel cold or pass out suddenly.
Weakness and drowsiness may occur in those suffering from a clonidine overdose, even if no blood pressure changes occur. Normal reflexes may be absent after an overdose, and the patient may become agitated or experience severe mood swings. It may become difficult for the affected person to focus or concentrate, causing difficulty trying to explain the symptoms or to carry on a coherent conversation.
Seizures or convulsions may develop as a result of an overdose of clonidine. This can sometimes lead to a potentially fatal type of seizure known as status epilepticus, a condition that requires immediate medical attention. In severe cases, the patient may briefly lose consciousness or even go into a coma. Without proper treatment, a clonidine overdose can be fatal. During a seizure, the ability to breathe is compromised, so a prolonged seizure can lead to permanent brain damage or death.
Treatment for a clonidine overdose normally requires the use of a medical procedure known as a gastric lavage to pump the medication from the body. Activated charcoal may be given to absorb the medication that cannot be removed through gastric lavage. A small catheter known as an IV is usually inserted into a vein so that any necessary fluids and medications can be introduced directly into the bloodstream. In the most extreme cases, supportive care, such as oxygen therapy, may be needed until the patient's condition is stabilized.